Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 18, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 13, 2005, 3:08 PM EDT for Dickenson County, Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2005, 3:08 PM EDT (19:08 UTC)
- Expired
- May 13, 2005, 3:31 PM EDT
- In force
- 23 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Dickenson County, VA
The radar
The Jackson,KY radar (KJKL), 103 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 131908
SVRRLX
VAC051-131930-
/O.NEW.KRLX.SV.W.0018.050513T1908Z-050513T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
308 PM EDT FRI MAY 13 2005
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DICKENSON COUNTY IN VIRGINIA
* UNTIL 330 PM EDT
* AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HAYSI...AND WAS MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3725 8237 3725 8235 3727 8228 3727 8225
3719 8223 3713 8218 3712 8219 3711 8215
3709 8229
$$
153 follow-up statements
000
WUUS51 KRLX 131910 CCA
SVRRLX
VAC051-131930-
/O.COR.KRLX.SV.W.0018.050513T1908Z-050513T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
308 PM EDT FRI MAY 13 2005
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DICKENSON COUNTY IN VIRGINIA
* UNTIL 330 PM EDT
* AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HAYSI...AND WAS MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...NORTH CENTRAL DICKENSON COUNTY
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3725 8237 3725 8235 3727 8228 3727 8225
3719 8223 3713 8218 3712 8219 3711 8215
3709 8229
$$000
WWUS51 KRLX 131924
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
324 PM EDT FRI MAY 13 2005
VAC051-131930-
/O.CON.KRLX.SV.W.0018.000000T0000Z-050513T1930Z/
DICKENSON VA-
324 PM EDT FRI MAY 13 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM EDT FOR
NORTHEASTERN DICKENSON COUNTY...
AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR HAYSI...MOVING EAST AT 5 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
LAT...LON 3725 8237 3725 8235 3727 8228 3727 8225
3719 8223 3713 8218 3712 8219 3711 8215
3709 8229
$$
ESS000
WWUS51 KRLX 131931
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
330 PM EDT FRI MAY 13 2005
VAC051-131940-
/O.EXP.KRLX.SV.W.0018.000000T0000Z-050513T1930Z/
DICKENSON VA-
330 PM EDT FRI MAY 13 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DICKENSON COUNTY
EXPIRES AT 330 PM EDT...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
EXPECTED TO PRODUCE SEVERE WEATHER. THUS THE WARNING HAS BEEN
ALLOWED TO EXPIRE.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3725 8237 3725 8235 3727 8228 3727 8225
3719 8223 3713 8218 3712 8219 3711 8215
3709 8229
$$
15What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:00 PM EDT, 8 minutes earlier.
Area forecast discussion, May 13, 3:00 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 300 PM EDT FRI MAY 13 2005 .SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)... INSTABILITY WEST OF MOUNTAINS THIS EVE WILL MEAN TSTORMS UNTIL SUN GOES DOWN. HAVE PLAYED THE APPROACH OF PRECIPITATION TONIGHT LATE AS ETA IS FASTEST OF MODEL AND IT HOLDS THINGS WEST OF OHIO RIVER. RAISED MINS TONIGHT WITH GRADIENT INCREASING. INCREASED TEMPS A COUPLE OF DEGREES ACROSS THE BOARD FOR SATURDAY...WHICH WILL RESULT IN HIGHS RIGHT AROUND 80 DEGREES FOR ALL BUT HIGHEST LOCATIONS IN CWA. NAM INITIALLY QUICKER WITH THE FRONTAL PASSAGE...THEN SLOWS DOWN THE HIGH PRESSURE MOVING IN SUNDAY EVENING...BUT OVERALL PRETTY CONSISTENT WITH GFS SOLUTION. WITH PLENTY OF CLOUDS AROUND WILL KICK UP SATURDAY NIGHT/SUNDAY MORNING TEMPS AS WELL. GUIDANCE VALUES HERE ARE VERY WITHIN A COUPLE OF DEGREES OF EACH OTHER HERE. WITH HIGH PRESSURE NOT IN A HURRY TO BUILD IN...LINGERING MOISTURE AND SOME INSTABILITY MAY LEAD TO A FEW SHOWERS SUNDAY AFTERNOON ACROSS THE HIGHER ELEVATIONS OF THE EASTERN CWA. A PRETTY GOOD COOL DOWN IS FIGURED FOR SUNDAY NIGHT INTO MONDAY MORNING...AS 850MB TEMPS FALL TO -1C BY 12Z MONDAY. OTHERWISE...HIGH PRESSURE OVERHEAD MONDAY NIGHT INTO TUESDAY. && .PREVIOUS DISCUSSION... (ISSUED 140 PM EDT FRI MAY 13 2005) AVIATION... MOSTLY CLEAR SKY LATE THIS MORNING INTO THE EARLY AFTERNOON HOURS...ARE BEGINNING TO Q UP. WILL WATCH THE POP UP SHOWERS ACROSS E KY AND W VA...AS THEY NEAR BKW. HAVE INCLUDED THE POSSIBILITY OF A THUNDERSTORM HERE FOR MID AFTERNOON. OTHERWISE...VFR CONDITIONS ALL AROUND. HIGH PRESSURE TO OUR SOUTHEAST IS WORKING HARD TO KEEP THE AFTERNOON CUMULUS FROM FORMING...BUT IN A LOSING BATTLE. OVER THE NEXT 18 HOURS...VFR CONDITIONS ARE EXPECTED TO DOMINATE. HOWEVER...TOWARDS THE END OF THE PERIOD COLD FRONT WILL ENTER THE PICTURE FROM THE WEST. WILL NEED TO LOWER CEILINGS AND START THE MENTION OF SHOWERS AND EVEN THE POSSIBILITY OF A THUNDERSTORM AFTER DAY BREAK SATURDAY. BY 18Z...THE COLD FRONT WILL BE ACROSS WESTERN OHIO. WINDS WILL ALSO BE ON THE INCREASE SATURDAY WITH WINDS AROUND 10 TO 15 KTS COMMON...WITH HIGHER GUSTS. PREVIOUS DISCUSSION... (ISSUED 1246 PM EDT FRI MAY 13 2005) LONG TERM (TUESDAY THROUGH THURSDAY)... HPC UTILIZED A MIDDLE OF THE ROAD APPROACH BETWEEN THE AMPLIFIED CANADIAN AND THE SUPPRESSING GFS. THIS HAPPENS TO BE VERY SIMILAR TO THE ECMWF SOLUTION...BUT DID KICK THE COLD FRONT FOR THE MIDDLE OF NEXT WEEK TO OUR EAST QUICKER...SIMILAR TO THE GFS FOR DAYS 6 AND 7. PREVIOUS DISCUSSION... (ISSUED 650 AM EDT FRI MAY 13 2005) AVIATION... LIFR CONDITIONS START THE PERIOD AT CRW/HTS BUT SHOULD BURN OFF QUICKLY BY 15-16Z...OTHERWISE MVFR VISIBILITY AT BKW AND VFR CONDITIONS ELSEWHERE. VFR CONDITIONS SHOULD PERSIST FROM 18Z THROUGH THE END OF THE TAF PERIOD. WINDS WILL TURN SOUTHERLY AS WARM FRONT LIFTS NORTH AND SOME LIGHT SHOWERS MAY APPROACH THE WESTERN SITES CLOSE TO 12Z SATURDAY...BUT NOT ENOUGH CONFIDENCE TO PUT IN TAFS. PREVIOUS DISCUSSION... (ISSUED 410 AM EDT FRI MAY 13 2005) SHORT TERM (TODAY)... THE FRONTAL BOUNDARY THAT PUSHED SOUTH THROUGH THE REGION EARLY THURSDAY MORNING...WILL LIFT BACK NORTH TODAY AS SOUTHERLY WINDS PICK UP AHEAD OF A STRONG SYSTEM LIFTED EAST OUT OF THE PLAINS. SOME NOCTURNAL STRATUS HAS DEVELOPED ACROSS THE EASTERN CWA AND MORE DEVELOPING ALONG THE OHIO RIVER...HOWEVER...EXPECT THIS WILL BREAK UP DURING THE MORNING HOURS AS HEATING TAKES PLACE. AS THE FRONTAL BOUNDARY LIFTS NORTH TODAY...850H TEMPS INCREASE TO NEAR +16C. THINK THERE WILL BE ALOT OF SUNSHINE SEEN THROUGH A DEVELOPING CUMULUS FIELD EARLY THIS AFTERNOON. INSTABILITY WILL BE MODERATE BY LATE AFTERNOON...ALTHOUGH SOUNDINGS INDICATE A LITTLE BIT OF A CAP...BUT THERE IS NOT VERY MUCH MOISTURE AVAILABLE OUTSIDE OF THE BOUNDARY LAYER MOISTURE...AND THERE IS NO REAL FORCING MECHANISM TO INITIATE CONVECTION. THEREFORE HAVE CARRIED ONLY SLIGHT CHANCE POPS TODAY...THINKING HEATING ALONE COULD BE ABLE TO POP A FEW THUNDERSTORMS. WENT ABOVE MOS FOR TEMPS TODAY...THINKING SUNSHINE COMBINED WITH WARMING 850H TEMPS WOULD ALLOW TEMPERATURES TO REACH MID 80S ACROSS THE LOWLANDS. THIS IS SUPPORTED BY FORECAST SOUNDINGS. (TONIGHT THROUGH SUNDAY NIGHT)... MODELS IN GOOD AGREEMENT WITH A FAIRLY STRONG COLD FRONT COMING ACROSS THE REGION EARLY SATURDAY NIGHT. GOOD MOISTURE SURGE ON MODERATE SOUTHWESTERLY LOW LEVEL JET...ALONG WITH GOOD INSTABILITY AND DYNAMICS...WILL BRING SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT. TIMING OF THE FRONT WILL FOCUS THE BEST CHANCE OF PRECIP SATURDAY INTO SATURDAY EVENING. HOWEVER...MODELS DO SHOW A DECENT SOUTHWESTERLY LOW LEVEL JET SETTING UP OVER THE WESTERN HALF OF THE REGION TONIGHT...WHICH WOULD AID ANY NOCTURNAL DEVELOPMENT...SO THAT DECENT CHANCE POPS ARE IN THE FORECAST OVER NORTHWESTERN SECTIONS TONIGHT WITH LESSER CHANCE FARTHER EASTWARD. MIDDLE OF THE ROAD MAV TEMPERATURE GUIDANCE SEEMS REASONABLE ON SATURDAY. BEHIND THE FRONT...HIGH PRESSURE STRUGGLES TO BUILD IN QUICKLY...SO THAT LINGERING MOISTURE AND SOME INSTABILITY SUNDAY MAY LEAD TO A FEW SHOWERS...ESPECIALLY IN THE MOUNTAINS. MUCH COOLER TEMPERATURES SUNDAY...ESPECIALLY ALOFT WHICH WOULD BE THE MAIN CAUSE FOR THE ENHANCED INSTABILITY. MODELS CLOSE FOR SUNDAY TEMPS. CLEARING SUNDAY NIGHT AND MUCH COOLER AS HIGH PRESSURE FINALLY TAKES CONTROL. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...KF/ARJ
Hazardous weather outlook, May 13, 3:53 AM EDT, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 353 AM EDT FRI MAY 13 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-140752- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV- VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV- WYOMING WV- 353 AM EDT FRI MAY 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... STRONG THUNDERSTRORMS MAY DEVELOP ALONG AND AHEAD OF AN APPROACHING COLD FRONT ON SATURDAY AFTERNOON INTO THE OVERNIGHT HOURS. THE MAIN THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 13, 2:30 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 230 PM EDT FRI MAY 13 2005 VAZ004-131915- BUCHANAN VA- 230 PM EDT FRI MAY 13 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... ...A STRONG THUNDERSTORM MOVING NORTHEAST ALONG BUCHANAN COUNTY...VIRGINIA AND PIKE COUNTY...KENTUCKY STATE LINE... AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAST CENTRAL PIKE COUNTY...OR ABOUT 7 MILES NORTHEAST OF BREAKS INTERSTATE PARK...MOVING EAST AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE ROSEANN... BIG ROCK AND HURLEY. BRIEF HEAVY RAIN...SMALL HAIL AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS STORM. 15
Special weather statement, May 13, 2:58 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 258 PM EDT FRI MAY 13 2005 WVZ033-131930- MCDOWELL WV- 258 PM EDT FRI MAY 13 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... ...A COUPLE STRONG THUNDERSTORMS DEVELOPING OVER NORTHERN MCDOWELL COUNTY... AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WELCH...MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE KIMBALL... GARY AND DAVY. BRIEF HEAVY RAIN MAY BE ACCOMPANIED BY SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THESE STORMS. RAINFALL RATES OF A HALF AN INCH UP TO 1 INCH PER HOUR ARE POSSIBLE. THIS RAIN MAY CAUSE PONDING OF WATER ON ROADWAYS AND IN POOR DRAINAGE AREAS. 15
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 3:44 PM EDT | Severe Thunderstorm Warning | RLX | Dickenson | 18 min |
| May 13, 6:19 PM EDT | Flash Flood Warning | RLX | Dickenson | 4 hr |
| May 13, 7:33 PM EDT | Flash Flood Warning | RLX | Buchanan | 4 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.